Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 48, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 11, 2023, 7:51 PM EDT for Putnam County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 97 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2023, 7:51 PM EDT (23:51 UTC)
- Expired
- Sep 11, 2023, 9:28 PM EDT
- In force
- 97 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greater Bridgeport Planning Region, CT, Putnam County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 7:52 PM EDT | FLASH FLOOD | 2 Wsw Danbury, CT | Swath of Mill Plain Road closed due to flooding. |
| Sep 11, 8:05 PM EDT | FLASH FLOOD | 1 Nnw Danbury Airport, CT | Water rescue on Mill Plain Road with person trapped in a car. |
| Sep 11, 8:20 PM EDT | FLASH FLOOD | 1 Nw Danbury Airport, CT | Corrects for time previous flash flood report(s) from 1 NW Danbury Airport. Flash flooding with swift moving water shown via video reported in vicinity of Danbury mall. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 726 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756
WGUS51 KOKX 112351
FFWOKX
CTC001-NYC079-119-120300-
/O.NEW.KOKX.FF.W.0048.230911T2351Z-230912T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
751 PM EDT Mon Sep 11 2023
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Central Fairfield County in southern Connecticut...
Extreme Southeastern Putnam County in southeastern New York...
Extreme Northeastern Northern Westchester County in southeastern
New York...
* Until 1100 PM EDT.
* At 751 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 3/4 to 1 1/2 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low lying areas.
* Some locations that could experience flash flooding include...
Danbury, Ridgefield and Peach Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4142 7356 4141 7348 4137 7347 4133 7354
4136 7359
FLASH FLOOD...RADAR INDICATED
$$
Goodman2 follow-up statements
522
WGUS71 KOKX 120039
FFSOKX
Flash Flood Statement
National Weather Service New York NY
839 PM EDT Mon Sep 11 2023
CTC001-NYC079-119-120300-
/O.CON.KOKX.FF.W.0048.000000T0000Z-230912T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fairfield CT-Putnam NY-Westchester NY-
839 PM EDT Mon Sep 11 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR CENTRAL FAIRFIELD, EAST CENTRAL PUTNAM AND NORTHERN
WESTCHESTER COUNTIES...
At 839 PM EDT, Doppler radar estimated between 2 and 4 inches of
rain have fallen. Rain has ended but flash flooding may still be
ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low lying areas.
Some locations that will experience flash flooding include...
Danbury, Ridgefield and Peach Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4142 7356 4141 7348 4137 7347 4133 7354
4136 7359
FLASH FLOOD...RADAR INDICATED
$$
Goodman003
WGUS71 KOKX 120128
FFSOKX
Flash Flood Statement
National Weather Service New York NY
928 PM EDT Mon Sep 11 2023
CTC001-NYC079-119-120138-
/O.CAN.KOKX.FF.W.0048.000000T0000Z-230912T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fairfield CT-Putnam NY-Westchester NY-
928 PM EDT Mon Sep 11 2023
...FLASH FLOOD WARNING FOR CENTRAL FAIRFIELD, EAST CENTRAL PUTNAM
AND NORTHERN WESTCHESTER COUNTIES HAS BEEN REPLACED WITH A FLOOD
ADVISORY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4142 7356 4141 7348 4137 7347 4133 7354
4136 7359
$$
METWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 6:28 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 11, 6:28 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service New York NY
628 PM EDT Mon Sep 11 2023
.SYNOPSIS...
Weak low pressure and a cold front slowly move across the area
this evening, then slides offshore overnight. Another frontal
system approaches on Tuesday and moves across the area on
Wednesday. High pressure builds in behind the departing cold
front and remains centered over the Great Lakes through Friday.
The high starts to weaken over the weekend. At the same time,
Tropical Cyclone Lee is forecast to pass offshore to our east. A
frontal system approaches for early next week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A cold front is currently draped across the area and will
continue to push east through tonight. Slow moving showers and
thunderstorms are along the front roughly from Staten Island up
through northern Middlesex County. Behind this line, the flood
threat has decreased, but can not be completely ruled out as
isolated cells can be seen on radar to our north and west. The
Flood Watch remains in effect through midnight across the whole
area. The broken line of showers and thunderstorms has been able
to put down a quick 1-2 inches. Mainly minor flooding is being
observed, but an isolated flash flood is possible.
The 18z OKX sounding showed PWATs around 1.82, so expect these
storms to produce locally heavy rainfall. WPC has much of the
area in a slight risk for flash flooding.
Most of the CAMs showing the shower/thunderstorm activity coming to
an end around 02-04z (10pm-12am) tonight. It should be around this
time that the front slides east of the region, and while the winds
make a turn towards the north, wind speeds will remain rather light,
only around 5-7kt.
It will remain rather muggy tonight with low temperatures and
dewpoints remaining in the middle and upper 60s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The weak low and cold front will continue to slowly shift farther
out to sea on Tuesday. There will be some weak ridging behind the
front, however it wont last long as the next system approaches from
the west. While most of the day on Tuesday will be dry, can not rule
out a passing shower or thunderstorm as a shortwave passes over the
area. It will remain muggy as dewpoints remain in the 65-70 range.
High temps generally around 80.
An upper level trough and cold front continue to approach Tuesday
night. Another muggy night is expected with dewpoints once again in
the 65-70 range with lows slightly warmer.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The long term period starts with a cold front likely just to our
west, with a digging shortwave trough approaching from the
northwest. Timing of the frontal passage will be very important as
there is the potential for severe weather as well as isolated flash
flooding. In current forecast soundings there is an average of 500-
1000 J/kg of SBCAPE and moderate sheer in a veering profile (35 kt
of 0-6km). The SPC has outlined the eastern half of the area in a
marginal risk of severe weather. The CAPE profile is long and skinny
and in a moist environment (pwats 1.6-1.9 inches) there is also some
potential for isolated flooding in heavy downpours. See the
Hydrology section below.
We dry out Wednesday night as high pressure starts to build in from
the north and west. The shortwave trough axis passes east late
Thursday. High pressure remains centered to our north and west over
the Great Lakes through Friday and will weaken over the weekend. At
the same time, Tropical Cyclone Lee will track north. It is too soon
to determine tropical impacts, if any. However, dangerous rips and
high surf are likely from mid week through the weekend. See
Tides/Coastal Flooding section.
Monitor https:/www.weather.gov/okx/tropical or
https:/www.nhc.noaa.gov for the latest NHC forecasts on Hurricane
Lee and others.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
A frontal boundary across the region will slowly move east of the
region late tonight into Tuesday.
Showers with a few thunderstorms are moving across parts of the
region going into late this afternoon. Thunderstorms grow in
coverage late this afternoon into early this evening. Shower and
thunderstorm coverage decreases thereafter with mainly dry
conditions anticipated for the remainder of the TAF period.
Conditions much of the TAF period are expected to be VFR but brief
MVFR to IFR visibilities will be possible with showers and
thunderstorms. Also, there could be some localized MVFR to IFR
stratus into this evening. Otherwise, some MVFR stratus is forecast
late tonight into Tuesday morning with potential for IFR stratus.
Winds will be less than 10 kts through the TAF period. Wind
direction will be more variable especially tonight into Tuesday
morning. There will be some southerly flow this afternoon into early
evening as well as late Tuesday morning into Tuesday afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Wind direction forecast low confidence.
Timing of thunderstorms could be 1-2 hours off.
Timing of categorical changes could be 1-3 hours off.
OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
Tuesday afternoon - Tuesday night: Mainly VFR but MVFR possible at
night. Chance of a showers and thunderstorms Tuesday night.
Wednesday: MVFR to IFR at times. Periodic showers. A chance of
thunderstorms. Showers and thunderstorms taper off at night.
Thursday - Friday: VFR. Northerly wind gusts around 15 to 20 kt
Thursday night through Friday night.
Saturday: Mainly VFR. NW wind gusts around 20 to 25 kt.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
With a weak pressure gradient in place, winds and seas will remain
below SCA thresholds through Tuesday night. While winds remain
below Small Craft Advisory criteria through Thursday, swells
from Tropical Cyclone Lee will likely push seas to 5 ft on
Wednesday on the ocean waters. Elevated seas will last through
the weekend. Seas likely peak Friday night into Saturday with
10-13 ft on the ocean waters, 6-8 ft in the eastern Sound and 3-
5 ft elsewhere possible. Winds peak on Saturday, with Small
Craft Advisory gusts possible on all waters. Wind gusts across
the eastern ocean could briefly reach 40 kt.
Monitor https:/www.weather.gov/okx/tropical or
https:/www.nhc.noaa.gov for the latest NHC forecasts on Hurricane
Lee and others.
&&
.HYDROLOGY...
The flood threat has decreased for the Lower Hudson Valley, but
can not be completely ruled out. A Flood Watch remains in
effect until midnight. Slow moving showers and thunderstorms
this evening will be capable of producing 1 to 2 inches or more
in a short amount of time. This may result in urban, small
stream, or poor drainage flooding.
There is a risk for primarily minor flooding on Wednesday as a cold
front moves through the area, with a low chance of flash flooding.
The WPC has outlined the whole area in a slight risk of excessive
rainfall. On average, a widespread 1 inch of rain is forecast, with
locally higher amounts possible.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents on Tuesday. Dangerous rip
currents and likely high surf will develop on Wednesday as Tropical
Cyclone Lee heads north. It is still too soon to know what coastal
flooding impacts, if any, Tropical Cyclone Lee will bring.
Monitor https:/www.weather.gov/okx/tropical or
https:/www.nhc.noaa.gov for the latest NHC forecasts on Hurricane
Lee and others.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until midnight EDT tonight for CTZ005>012.
NY...Flood Watch until midnight EDT tonight for NYZ067>075-078>081-
176>179.
NJ...Flood Watch until midnight EDT tonight for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...BC/JT
NEAR TERM...BC/JT
SHORT TERM...BC
LONG TERM...JT
AVIATION...JM
MARINE...BC/JT
HYDROLOGY...BC/JT
TIDES/COASTAL FLOODING...JTHazardous weather outlook, Sep 11, 10:23 AM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1023 AM EDT Mon Sep 11 2023 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-121430- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 1023 AM EDT Mon Sep 11 2023 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Slow-moving showers with possible thunderstorms could produce locally heavy downpours today into this evening. The Weather Prediction Center has placed most of the region in a slight risk for excessive rainfall, indicating the potential for isolated to scattered areas of flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-121430- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1023 AM EDT Mon Sep 11 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Sep 11, 5:13 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service New York NY
513 PM EDT Mon Sep 11 2023
NYZ071-112200-
Southern Westchester NY-
513 PM EDT Mon Sep 11 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WESTCHESTER COUNTY
THROUGH 600 PM EDT...
At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dobbs Ferry, moving northeast at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Yonkers, White Plains, Port Chester, Harrison, Scarsdale, Bronxville,
Eastchester, Rye Brook, Hastings-on-Hudson, Greenville, Tuckahoe,
Hartsdale, and Ardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4092 7391 4092 7392 4098 7390 4100 7389
4104 7381 4110 7373 4101 7365 4090 7387
TIME...MOT...LOC 2113Z 226DEG 12KT 4099 7384
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
GoodmanLocal storm report, Sep 11, 7:33 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
733 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst 6 SSE Huguenot 40.46N 74.14W
09/11/2023 M49 MPH ANZ338 NY Mesonet
A marine thunderstorm wind gust of 43 kt was
reported at Keansburg Pier mesonet station.
&&
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:26 AM EDT | Flood Watch | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 12 hr |
| Sep 11, 3:00 PM EDT | Areal Flood Advisory | OKX | Nassau, Queens | 94 min |
| Sep 11, 3:05 PM EDT | Areal Flood Advisory | OKX | Suffolk | 65 min |
| Sep 11, 3:45 PM EDT | Areal Flood Advisory | OKX | Nassau | 80 min |
| Sep 11, 3:49 PM EDT | Areal Flood Advisory | OKX | Rockland | 116 min |
| Sep 11, 3:55 PM EDT | Areal Flood Advisory | OKX | Rockland | 106 min |
| Sep 11, 4:10 PM EDT | Areal Flood Advisory | OKX | Bronx, New York | 3 hr |
| Sep 11, 4:23 PM EDT | Flash Flood Warning | OKX | Rockland | 77 min |
| Sep 11, 4:31 PM EDT | Flash Flood Warning | OKX | Bronx | 102 min |
| Sep 11, 5:06 PM EDT | Areal Flood Advisory | OKX | Bronx, Westchester | 100 min |
| Sep 11, 5:13 PM EDT | Special Weather Statement | OKX | Westchester | 47 min |
| Sep 11, 5:38 PM EDT | Flash Flood Warning | OKX | Westchester | 67 min |
| Sep 11, 6:00 PM EDT | Areal Flood Advisory | OKX | Rockland | 58 min |
| Sep 11, 6:09 PM EDT | Special Marine Warning | OKX | 28 min | |
| Sep 11, 6:15 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond | 2 hr |
| Sep 11, 7:12 PM EDT | Areal Flood Advisory | OKX | Putnam | 2 hr |
| Sep 11, 3:10 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 2 hr |
| Sep 11, 5:25 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 109 min |
| Sep 11, 6:36 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 59 min |
Nearby
Flash Flood Warnings in New York, 2023Flash Flood Warnings in Connecticut, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.